Michigan, 2003Damaging Winds in Michigan, August 16, 2003
August 16, 2003 · NWS IWX · 4 events in 1 county or zone
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 16, 2:22 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 16, 2:22 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SAT AUG 16 2003
COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX
18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY
FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES. SCT
SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI. WEAKER
CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED
BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED
AREAS FARTHER SOUTH. LACK OF STRENGHTENING OF THIS ACTIVITY
SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED. CAPPING
SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING
ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN
CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS
INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY
WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE
THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND
ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM
MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL
PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS
WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING
EARLY IN THE WORK WEEK. JT
EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING
AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN
IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS
THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH
PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD
TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER
AVIATION DISCUSSION FOR 18Z TAFS...
INSTABILITY INCREASING ACROSS MUCH OF THE REGION AHEAD OF THE
ADVANCING COLD FRONT. EXACT COVERAGE/TIMING OF CONVECTION
QUESTIONABLE RIGHT NOW WITH CU FIELD SLOWLY BEGINNING TO TAKE SHAPE.
BEST DYNAMICS WILL MOVE IN FROM MID AFTN IN THE EVENING HOURS...SO
WILL BACK OFF STARTING TIME FOR THUNDER AT BOTH SITES. WILL STICK
WITH VCTS UNTIL CU FIELD AND CONVECTION GET BETTER ORGANIZED...THEN
END THE THREAT AROUND 2 TO 3Z...BUT SOME MODEL GUIDANCE INDICATE
THREAT COULD CONTINUE BEYOND THIS TIME FRAME. WILL KEEP DRY FOR
NOW. FISHER
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Aug 16, 5:00 AM EST, 10 hours 25 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN
INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO
THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS THE MOST LIKELY FORM OF SEVERE WEATHER. HEAVY RAIN WILL ALSO
BE POSSIBLE WITH THE STORMS.
THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL
DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO
VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL
DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
BARJENBRUCH
Thunderstorm Wind, Hillsdale
- When
- August 16, 3:25 PM EST
- Where
- Hillsdale County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.883, -84.567
Numerous trees were reported down over the northern half of the county, with the heaviest concentration in the northwest.
Thunderstorm Wind, Hillsdale
- When
- August 16, 3:32 PM EST
- Where
- Hillsdale County, 1 mi N of Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.933, -84.617
A tree was reported down blocking a road.
Thunderstorm Wind, Hillsdale
- When
- August 16, 3:32 PM EST
- Where
- Hillsdale County, Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.917, -84.617
Tree was blown down onto a house in the city. No damage estimates were available and no injuries were reported.
Thunderstorm Wind, Hillsdale
- When
- August 16, 3:39 PM EST
- Where
- Hillsdale County, Hillsdale Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.917, -84.583
Measured by ASOS on site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377990, 5377987, 5377988, 5377989.